CASE Psychotic, and nonadherent
Mr. K, a 42-year-old Fijian man, is brought to the emergency department by his older brother for evaluation of behavioral agitation. Mr. K is belligerent and threatens to kill his family members. Three years earlier, he was given a diagnosis of schizophrenia and treated at an inpatient psychiatric unit.
At that time, Mr. K was stabilized on risperidone, 4 mg/d. However, he did not follow-up with treatment after discharge and has not taken any psychotropic medications since that time.
His brother reports that Mr. K has been slowly deteriorating, talking to himself, staying up at night, and getting into arguments with his family over his delusional beliefs. Although Mr. K once worked as a security guard, he has not worked in 8 years. He has been living with his family, who are no longer willing to accept him into their home because they fear he might harm them.
In the emergency department, Mr. K reports that he has a throbbing headache. Blood pressure is 177/101 mm Hg; heart rate is 103 beats per minute; respiratory rate is 18 breaths per minute; weight is 185 lb; and body mass index (BMI) is 31.8. Physical examination is unremarkable.
Laboratory values show that sodium is 131 mEq/L; potassium, 3.7 mEq/L; bicarbonate, 26 mEq/L; glucose, 420 mg/dL; hemoglobin A1c,12.7; and urine glucose, 3+. Mr. K denies being told he has diabetes.
What are Mr. K’s risk factors for diabetes?
b) physical inactivity
d) Fijian ethnicity
e) all of the above
The authors’ observations
The prevalence of type 2 diabetes mellitus (T2DM) in persons with schizophrenia or a schizoaffective disorder is twice that of the general population.1-4 Multiple variables contribute to the increased prevalence of diabetes in this population, including genetic predisposition, environmental and cultural factors related to diet and physical activity, a high rate of smoking,5,6 iatrogenic causes (metabolic dysregulation and weight gain from antipsychotic treatment), and socioeconomic factors (poverty, lack of access to health care). In addition, symptoms of psychosis such as thought disorder, delusions, hallucinations, and cognitive decline in persons with chronic schizophrenia and schizoaffective disorder can make basic health maintenance difficult.
In Mr. K’s case, premorbid risk of diabetes was elevated because of his Fijian ethnicity.7 With a BMI of 31.8, obesity further increased that risk.5,6,8 In addition, his untreated chronic mental illness, lack of access to health care, low socioeconomic status, long-standing smoking habit, and previous exposure to antipsychotics also increased his risk of T2DM.
The interaction between diabetes and psychosis contributes to a vicious cycle that makes both conditions worse if either, or both, are untreated. In general, medical comorbidities are associated with depression and neurocognitive impairment in persons with schizophrenia.9 Specifically, diabetes is associated with lower global cognitive functioning among persons with schizophrenia.10 Poor cognitive functioning can, in turn, decrease the patient’s ability to manage his medical illness. Also, persons with schizophrenia are less likely to be treated for diabetes, dyslipidemia, and hypertension, as in Mr. K’s case.11
How would you treat Mr. K’s newly diagnosed diabetes?
a) refer him to a primary care physician
b) start an oral agent
c) start sliding-scale insulin
d) start long-acting insulin
e) recommend a carbohydrate-controlled diet=
Mr. K is admitted to the medical unit for treatment of hyperglycemia. The team starts him on amlodipine, 5 mg/d, for hypertension; aripiprazole, 10 mg/d, for psychosis; and sliding-scale insulin (lispro) and 20 units of insulin (glargine) nightly for diabetes. Mr. K’s blood glucose level is well regulated on this regimen; after being medically cleared, he is transferred to the inpatient psychiatric unit.
EVALUATION Denies symptoms
Mr. K appears older than his stated age, is poorly groomed, and is dressed in a hospital gown. He is isolated and appears to be internally preoccupied. He repeatedly denies hearing auditory hallucinations, but often is overheard responding to internal stimuli and mumbling indecipherably in a low tone. His speech is decreased and his affect is flat and guarded. He states that he is not “mental” but that he came to the hospital for “tooth pain.” Every day he asks when he can return home and he asks the staff to call his family to take him home. When informed that his family is not able to care for him, Mr. K states that he would live in a house he owns in Fiji, which his family members state is untrue.
How would you treat Mr. K’s psychosis?
a) continue aripiprazole
b) switch to risperidone, an agent to which he previously responded
c) switch to olanzapine because he has not been sleeping well
d) switch to haloperidol because of diabetes